Nebraska, 2008

Damaging Winds in Nebraska, July 1 to 2, 2008

July 1 to 2, 2008 · NWS GID · 2 events in 2 counties and zones

An upper level disturbance moving east interacted with a surface trough, leading to the development of evening thunderstorms across the High Plains. Some of these thunderstorms drifted east into south central Nebraska bringing gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level disturbance moving east interacted with a surface trough, leading to the development of evening thunderstorms across the High Plains. Some of these thunderstorms drifted east into south central Nebraska bringing gusty winds. Winds near 40 to 50 mph were reported in Hall and Adams Counties, with winds near 60 mph reported in Sherman and York Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 1, 5:38 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 1, 5:38 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
638 PM CDT TUE JUL 1 2008

.AVIATION...FOR THE 00Z KGRI TAF. VFR TO MVFR CONDITIONS EXPECTED
TO PERSIST THROUGH THE EVENING TO OVERNIGHT HOURS FOR THE GRAND
ISLAND TERMINAL. THE ONLY ISSUE THAT MAY PUSH CONDITIONS BRIEFLY
INTO AN IFR RANGE INVOLVES THE THREAT OF A FEW THUNDERSTORMS LATE
THIS EVENING TO THE OVERNIGHT HOURS. AT THIS POINT THE COVERAGE
OF ANY STORMS LOOKS TO BE LOW ENOUGH TO KEEP OUT OF THE FORECAST
BUT A FEW STORMS MAY SNEAK INTO THE VICINITY OF THE TERMINAL AREA
AND HAVE ADJUSTED THE FORECAST TO INCLUDE THIS POTENTIAL. THE
PATTERN THEN TURNS A LITTLE MORE ACTIVE WEDNESDAY AFTERNOON AS A
WEAK COOL FRONT SLIDES ACROSS THE AREA. THIS SYSTEM IS EXPECTED TO
BRING SCATTERED THUNDERSTORMS TO THE TERMINAL AREA WITH IFR TO
MVFR VISIBILITIES POSSIBLE WITHIN THE STRONGER STORMS ALONG WITH
SOME SMALL HAIL. OTHERWISE...CLOUD CEILINGS WITH THESE STORMS
SHOULD STAY ABOVE 1 KFT.

&&

.PREV DISCUSSION... /ISSUED 405 PM CDT TUE JUL 1 2008/

SHORT TERM...THROUGH 12Z THURSDAY. MAIN FORECAST CONCERN IS
THUNDERSTORM CHANCES THROUGH THE PERIOD...AND SEVERE WEATHER
POTENTIAL WEDNESDAY AFTERNOON AND EVENING.

AFTERNOON WATER VAPOR IMAGERY SHOWS UPPER RIDGING STILL OVER THE
ROCKIES...ALTHOUGH THE RIDGE HAS BEEN KNOCKED DOWN SOMEWHAT BY
SHORTWAVES RIDING ATOP IT. THE CENTRAL PLAINS REMAIN UNDER A
NORTHWEST FLOW ALOFT DOWNSTREAM OF THE RIDGE...WITH ONE SHORTWAVE OF
INTEREST CURRENTLY OVER THE NE PANHANDLE INTO SOUTHWEST SD. SURFACE
TROUGH STRETCHES FROM CENTRAL SD SOUTHWEST THROUGH WESTERN NE ALONG
THE CO/KS BORDER TO A SURFACE LOW OVER SOUTHEAST CO...WITH ANOTHER
SURFACE TROUGH/WARM FRONT ARCING FROM NORTHWEST THROUGH NORTH
CENTRAL KS. CU IS INCREASING ACROSS THE NE PANHANDLE...BUT THUS FAR
THUNDERSTORM ACTIVITY HAS BEEN CONFINED TO AREAS OF ENHANCED
OROGRAPHIC LIFT NEAR THE BLACK HILLS AND ACROSS THE CO ROCKIES.
GENERAL THINKING FOR THIS EVENING IS THAT STORMS WILL DEVELOP ACROSS
WESTERN NE WITH THE AFOREMENTIONED SHORTWAVE DROPPING THROUGH AND
SURFACE TROUGH IN THIS VICINITY. LATEST LAPS DATA STILL SHOWS STRONG
CAPPING ACROSS SOUTH CENTRAL NE...BUT A WEAKENING CAP ACROSS WESTERN
NE. THE QUESTION IS THEN HOW MUCH OF THIS CONVECTION WILL SURVIVE
EASTWARD INTO THE CWA. THE FAR NORTHWEST CWA WILL STAND THE BEST
CHANCES OF SEEING STORMS MAKE IT IN THIS EVENING...BUT EVEN THERE
COVERAGE LOOKS FAIRLY LOW BY THE TIME STORMS MAKE IT THIS FAR EAST.
NOT ANTICIPATING SEVERE WEATHER...BUT WITH LAPS DATA SHOWING MLCAPES
AROUND 2000 J/KG...COULD SEE A FEW ISOLATED PULSE STRONG STORMS
ALTHOUGH DEEP LAYER SHEAR IS QUITE MARGINAL AT 20 TO 30 KTS BEST.
FREEZING LEVELS ALSO FAIRLY HIGH AROUND 13 FT WHICH WILL HELP
MITIGATE THE HAIL THREAT.

COVERAGE OF ANY LINGERING STORMS AFTER MIDNIGHT LOOKS
LIMITED...HOWEVER WILL CARRY A SLIGHT CHANCE POP AS CANNOT TOTALLY
RULE OUT SOME LINGERING STORMS. MID-LEVEL SHORTWAVE AND ATTENDANT
SURFACE TROUGH CONTINUE TO PUSH ACROSS...WITH SOME LLJ SUPPORT AS
WELL. THE LLJ VEERS OVERNIGHT SO SUPPORT NOT GREAT...BUT ENOUGH
THETA-E ADVECTION AND MOISTURE TRANSPORT TO WARRANT A SMALL POP.

BETTER THUNDERSTORM CHANCES ARRIVE ON WEDNESDAY AS SHORTWAVE DIVING
THROUGH THE UPPER MIDWEST/GREAT LAKES SENDS A COLD FRONT SOUTH
THROUGH THE AREA. CURRENTLY THINKING THE MORNING HOURS LOOK PRETTY
QUIET AS ANY POTENTIAL LINGERING CONVECTION OVERNIGHT SHOULD SHIFT
EAST BY THIS TIME...WITH SUBSIDENCE BEHIND EXITING SHORTWAVE
PROVIDING A LULL. HOWEVER...CONVECTION THEN LOOKS TO INITIATE BY
EARLY TO MID AFTERNOON PER INCREASING SURFACE CONVERGENCE ALONG THE
FRONT...ERODING CIN...AND SOME SHORTWAVE ENERGY RIPPLING THROUGH THE
CONTINUED NORTHWEST FLOW ALOFT. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WEDNESDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND STRONG
WINDS THE MAIN THREATS. BEST DEEP LAYER SHEAR AND INSTABILITY ARE
OFFSET FROM ONE ANOTHER...WITH BETTER SHEAR POST-FRONTAL AND OF
COURSE BETTER INSTABILITY PRE-FRONTAL. STILL...THE COMBINATION OF
THE TWO SHOULD BE SUFFICIENT TO SUPPORT SEVERE STORMS. ALSO MAY SEE
SOME LOCALLY HEAVY RAIN WITH PWS IN THE 1 TO 2 INCH RANGE...AND
STEERING FLOW ONLY AVERAGING AROUND 15 KTS. SHOULD LOSE THE SEVERE
THREAT AFTER MIDNIGHT...WITH HIGHEST THUNDERSTORM CHANCES SHIFTING
TO THE SOUTHERN CWA PER BETTER LOW-LEVEL FRONTOGENESIS AND LOW-LEVEL
MOISTURE CONVERGENCE. WITH THE FRONT PASSING THROUGH ON
WEDNESDAY...HIGHS WILL RANGE FROM THE MID 80S NORTH TO MID 90S
SOUTH.

LONG TERM...12Z THURSDAY THROUGH TUESDAY.  FORECAST CONCERN LIES WITH
PRECIPITATION CHANCES EARLY THEN AGAIN LATE IN THE PERIOD...AND WITH
END OF THE WORK WEEK TEMPERATURES.

LONG TERM PERIOD STARTS OFF WITH PRECIPITATION CHANCES LINGERING
ACROSS THE ENTIRE CWA.  SURFACE COLD FRONT WHICH PASSES THROUGH ON
WEDNESDAY LOSES ITS PUSH FROM THE MID/UPPER LEVEL SHORTWAVE TROUGH
AND BASICALLY STALLS OUT OVER THE CENTRAL PLAINS.  KEPT IN
PRECIPITATION CHANCES THROUGH THE ENTIRE DAY ON THURSDAY AND
GRADUALLY TAPER OFF THROUGH THURSDAY NIGHT AS THE FRONT MEANDERS A
BIT AROUND THE AREA...BUT KEPT BETTER CHANCES ACROSS THE SOUTHERN
CWA AS THAT IS WHERE THE FRONT LOOKS TO HAVE THE MOST IMPACT. DON/T
HAVE REAL HIGH POPS IN...THOUGH THERE IS GOOD MODEL AGREEMENT WITH
THE PLACEMENT OF THE FRONT...THERE REMAIN SLIGHT DIFFERENCES WITH
TIMING/LOCATION OF ANOTHER WEAK DISTURBANCE IN THE MAIN MID/UPPER
LEVEL FLOW AND ASSOCIATED PRECIP.  FORECAST IS A BLEND...AS THE NAM
HAS PRECIP PUSHED TO THE SOUTH BY THURS EVENING...THE GFS/ECMWF BOTH
KEEP PRECIP FURTHER NORTH AND LINGER IT LONGER INTO THE
EVENING...SREF/GEM ARE IN BETWEEN WITH VERY LIGHT PRECIP HANGING ON.
AS FAR AS TEMPERATURES GO FOR THURSDAY...TRENDED HIGHS DOWN A BIT.
FEEL THAT WITH PLENTY OF CLOUD COVER...PRECIP IN THE
AREA...EAST/NORTHEASTERLY WINDS ON THE NORTH SIDE OF THE
FRONT...THAT HIGHS WILL STRUGGLE TO GET OUT OF THE MID 70S.

REMOVED MENTION OF PRECIP ACROSS THE CWA FOR FRIDAY...AS THE FRONT
LOOKS TO GET ENOUGH OF A MID/UPPER LEVEL PUSH FROM ANOTHER SHORTWAVE
TO MOVE IT TO THE SOUTH. SURFACE HIGH PRESSURE BUILDING IN FROM THE
NORTH BEHIND THE COLD FRONT SETTLES IN ACROSS THE GREAT LAKES REGION
DURING THE DAY...WITH SOUTHERLY FLOW RETURNING ACROSS THE CWA DURING
THE AFTERNOON.  ALOFT...THE RIDGE ACROSS THE WEST COAST/ROCKIES
BUILDS A BIT FURTHER NORTH.  WARMER AIR WILL START TO WORK ITS WAY
BACK IN TO THE WEST...BUT HIGHS HERE ON FRIDAY EXPECTED TO STAY IN
THE LOWER/MID 80S.

DRY CONDITIONS EXPECTED TO CONTINUE ON INTO THE WEEKEND...ALONG WITH
A BRIEF WARMING TREND.  UPPER LEVEL PATTERN CHANGES ONLY A BIT...AS
ENERGY FROM A LOW PRESSURE SYSTEM/TROUGH OFF THE WEST COAST WORKS
ITS WAY EAST...AND BREAKS DOWN THE RIDGE.  AS IT DOES...THE RIDGE
AXIS OVER THE ROCKIES ALSO GETS SHIFTED FURTHER EAST IN CLOSER
PROXIMITY TO THE CWA.  AT THE SURFACE...GOOD SOUTHERLY FLOW
CONTINUES AS LOW PRESSURE DEVELOPS OVER THE NORTHERN PLAINS...WITH A
TROUGH DRAPED DOWN THROUGH THE HIGH PLAINS.  WHAT THIS MEANS IS
WARMER AIR AND MORE MOISTURE WORKING THEIR WAY BACK INTO THE
REGION...WITH HIGH TEMPERATURES BY SUNDAY REACHING INTO THE
LOWER/MID 90S.

LOOKING TO SUNDAY NIGHT AND THE FIRST PART OF THE WORK
WEEK...CHANCES FOR THUNDERSTORMS RETURN ONCE AGAIN.  MODELS DIFFER
A BIT IN REGARD TO THE OVERALL PATTERN ALOFT...WITH THE ECMWF
KEEPING ZONAL FLOW...AND THE GFS SHOWING A REAMPLIFICATION OF THE
RIDGE OVER THE WEST.  HOWEVER...BOTH DO SHOW ANOTHER PIECE OF ENERGY
CROSSING THE PLAINS...ALSO PUSHING THROUGH A SURFACE COLD FRONT.
THIS WILL PROVIDE THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT...WITH
BEST CHANCES COMING LATE SUNDAY NIGHT AND ENDING MONDAY NIGHT.
FRONT IS SOUTH OF THE AREA BY TUESDAY...LEAVING THINGS DRY. THIS
FRONT IS NOT A STRONG ONE BRINGING SIGNIFICANTLY COOLER AIR...BUT
DOES KEEP HIGHS IN THE LOWER 90S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 1, 2:29 PM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
329 PM CDT TUE JUL 1 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
329 PM CDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO POSSIBLY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
EVENING ALONG AND NORTHWEST OF A LINE FROM FULLERTON TO GRAND
ISLAND TO PHILLIPSBURG KANSAS. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER A FEW STRONGER STORMS MAY PRODUCE SMALL HAIL
AND GUSTY WINDS TO AROUND 45 MPH. A SLIGHT CHANCE FOR THUNDERSTORMS
WILL EXPAND EASTWARD ACROSS THE REST OF THE OUTLOOK AREA AFTER
MIDNIGHT...BUT NO SEVERE WEATHER IS ANTICIPATED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A BETTER CHANCE FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AS A COLD
FRONT SLIDES SOUTH THROUGH THE AREA. SEVERE WEATHER IS POSSIBLE
WEDNESDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...WHICH COULD LEAD TO SOME
FLOODING PROBLEMS.

THUNDERSTORMS REMAIN IN THE FORECAST THROUGH THURSDAY NIGHT...WITH
ADDITIONAL CHANCES FOR THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 1, 9:34 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1034 PM CDT TUE JUL 1 2008

NEZ046-061-020400-
BUFFALO-SHERMAN-
1034 PM CDT TUE JUL 1 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SHERMAN COUNTY IN CENTRAL NEBRASKA
  NORTHERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WESTERVILLE TO MASON
CITY TO 10 MILES NORTHEAST OF SUMNER...AND MOVING EAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  LITCHFIELD BY 1045 PM CDT
  LOUP CITY BY 1050 PM CDT
  PLEASANTON BY 1055 PM CDT
  POOLE BY 1100 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

AWJ

The radar

The Grand Island radar (KUEX), 111 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
July 1, 9:53 PM CST
Where
Sherman County, 0.88 mi SSW of Litchfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.158, -99.154

Damage reported to a silo structure in town. Severe tree limbs at least 2 inches in diameter blown down.

Thunderstorm Wind, York

When
July 2, 1:30 AM CST
Where
York County, 1.04 mi W of York
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
AWOS
Coordinates
40.870, -97.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121638, 121637.